Lake St. Clair, 2021

Marine Thunderstorm Wind in Lake St. Clair, July 24, 2021

July 24, 2021 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Lake St. Clair produced a wind gust in excess of 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Lake St. Clair produced a wind gust in excess of 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 6:12 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 24, 6:12 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
712 PM EDT Sat Jul 24 2021

.AVIATION...

Thunderstorms will work south into KPTK at the beginning of the
forecast and into the I-94 corridor an hour or two later. Some of
this activity is strong/severe with wind gusts to 35 knots or more
and very heavy rainfall. The back edge of this activity as slipped
south of KMBS and will end at KFNT by 01z (clearing all terminals
by 03z-04z). Once this activity clears the area, only expect some
MVFR fog overnight with VFR conditions into Sunday as VFR into the
overnight clear out early in the morning.

For DTW...Thunderstorms will work into the terminal by 01z or a bit
after with the potential for gusty winds to 30 knots or more and
very heavy rainfall. This activity will work south of the terminal
by 03z or so.

.DTW THRESHOLD PROBABILITIES...

* High for ceilings 5000 ft or less into tonight.

* High for thunderstorms during the first several hours of the
  forecast period.

&&

.PREV DISCUSSION...
Issued at 342 PM EDT Sat Jul 24 2021

DISCUSSION...

Scattered to numerous showers and thunderstorms, some strong to
severe, are expected in the near term this afternoon and evening with
convection already strengthening across Mid Michigan. A midlevel
shortwave is tracking across central Lower Michigan at press time
with the surface cold front to follow this evening. Despite weaker
midlevel lapse rates - less than 6.5 C/km observed in the special 18z
DTX sounding - still plenty of instability in place with surface dew
points in the lower to mid 70s. The sounding depicted 1600 J/kg of
MLCAPE, sufficient for strong updrafts. Low- level convergence
maximizes over the next few hours while bulk shear peaks around 35 to
40 kt and allows storm organization into a broken line or several
bands that track southeast across the CWA. Meanwhile, the 18z
sounding recorded a PWAT of 1.75 inches with higher values nearing 2
inches analyzed to the north. This ensures heavy rainfall rates with
most showers/storms today.

Damaging wind gusts and torrential downpours possibly leading to
localized flooding will be the main threats today. Large hail is the
secondary threat and a tornado cannot be ruled out, especially
across the Thumb/Saginaw Bay where modeled low-level hodographs
suggest maximized SRH near the surface warm front and lakeshore. The
main threat window for the Tri-Cities and Thumb will be from now
until around 8pm, then the main threat shifts south to areas along
and south of I-69 from about 6pm to midnight. The front then ushers
out the bulk of the convection to the south and east late tonight.
Severe Thunderstorm Watch 390 is in effect until 10pm for most of
the CWA excluding the Metro Detroit area. Depending on trends later
this evening, expansion/extension into the remaining counties/marine
zones may be necessary.

Slightly less humid air moves in late tonight behind the front with
mid and upper clouds scouring out. With tonight's rainfall and a
degree of higher low-level moisture, low stratus or fog may develop
early Sunday. Dry but hot weather then prevails through the daytime
with highs nearing 90 degrees under mostly sunny skies. Lower dew
points filter in through the day which help keep afternoon heat
index values within a few degrees of the actual temp.

Deep layer northwesterly flow persists over the region heading into
the early work week as a strong ridge builds over the Rockies and
southern Plains. Monday looks to remain dry with quasi-zonal flow
overhead and broad high pressure edging in from the Ohio Valley.
Another hot day with highs in the upper 80s to around 90. Energetic
flow then sinks a bit south on Tuesday as a shortwave tracks into
the Great Lakes. This will provide the next opportunity for showers
and storms, especially during the afternoon and evening. The system
drags a slightly cooler air mass in for Wednesday before a midlevel
ridge quickly builds in and brings back higher temps. Another wave
on Thursday then brings the next chance for area-wide precip. No
significant change in the overall pattern is noted in the mid-range
guidance as the western CONUS ridge dominates through next week.

MARINE...

Several mechanisms of forcing including the ongoing passage of a
warm front and the eventual passage of a cold front will bring
widely scattered to numerous showers and thunderstorms to the Great
Lakes through late tonight. Forcing ahead of the cold front will
likely bring a broken line of showers and thunderstorms across all
marine zones, specifically across the Saginaw Bay and
Central/Southern Lake Huron between 4-8PM, and Lake St Clair to Lake
Erie between 7 PM to Midnight. Scattered strong to severe storms
will be possible with all thunderstorm activity today given the
sufficient instability in place, with winds to or in excess of 34
knots, hail to an inch, and even an isolated waterspout, all in
play.

Otherwise, prior to the arrival of thunderstorm activity,
southerly sustained winds to or just above 20 knots are expected.
Passage of the front late tonight and overnight will veer wind
direction from southerly to to westerly, with the last of the
activity exiting the southern Great Lakes region around Midnight. A
weak pressure gradient will fill in behind the cold front, bringing
light winds through at least the midweek period.

HYDROLOGY...

Scattered to numerous showers and storms, some strong to severe,
move southeast across the region this afternoon and evening. A humid
air mass in place means any shower/storm may be capable of producing
heavy rainfall. Isolated storms may produce rainfall rates of a half
inch to 1 inch per hour. Basin-average rainfall totals of a quarter
to half inch are forecast for most of SE Michigan through tonight
but areas that see multiple rounds of storms may see totals in
excess of 1 inch. The potential for this to occur is highest in the
Thumb region including the Port Huron vicinity. This may lead to
localized flooding of low-lying and flood prone areas. The bulk of
showers and thunderstorms will move out late tonight with Sunday
remaining dry.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...TF
MARINE.......AM
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 24, 4:54 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
554 PM EDT Sat Jul 24 2021

MIZ047>049-053>055-060>063-068>070-075-076-252200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
554 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Severe Thunderstorm Watch 390 is in effect until 10pm.

Scattered strong to severe storms are expected to continue late this
afternoon and evening. Any isolated to scattered cells early in the
convective evolution will transition primarily to scattered to broken
line segments. Storm motion will be from northwest to southeast at
around 40 mph. Damaging wind gusts, torrential downpours, and
isolated large hail are the primary threats. Low potential exists for
an isolated tornado or two as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation has been requested this afternoon and evening.

MIZ082-083-252200-
Lenawee-Monroe-
554 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Scattered strong to severe storms are possible late this afternoon
and evening until midnight. Any isolated to scattered cells early in
the convective evolution will transition primarily to scattered to
broken line segments. Storm motion will be from northwest to
southeast at around 40 mph. Damaging wind gusts, torrential
downpours, and isolated large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this evening.

LCZ460-LHZ363-421-422-441>443-462>464-252200-
Lake St Clair-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
554 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of Lake Huron and
Lake St Clair.

.DAY ONE...Tonight

Severe Thunderstorm Watch 390 is in effect until 10pm.

Scattered strong to severe storms are expected this afternoon and
evening. Any isolated to scattered cells early in the convective
evolution will transition primarily to scattered to broken line
segments. Storm motion will be from northwest to southeast at around
35 kt. Wind gusts over 50 kt, torrential downpours, and isolated
large hail are the primary threats. Low potential exists for an
isolated waterspout or two as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation has been requested this afternoon and evening.

LEZ444-252200-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
554 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of Lake Erie.

.DAY ONE...Tonight

Scattered strong to severe storms are possible late this afternoon
and evening. Any isolated to scattered cells early in the convective
evolution will transition primarily to scattered to broken line
segments. Storm motion will be from northwest to southeast at around
35 kt. Wind gusts over 50 kt, torrential downpours, and isolated
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed late this afternoon and evening.

LHZ361-362-252200-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
554 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...Tonight

Scattered strong to severe storms are possible mainly before 8pm.
Any isolated to scattered cells early in the convective evolution
will transition primarily to scattered to broken line segments. Storm
motion will be from northwest to southeast at around 35 kt. Wind
gusts over 50 kt, torrential downpours, and isolated large hail are
the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed late this afternoon.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Local storm report, Jul 24, 7:41 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
841 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     5 S CLARKSTON           42.66N 83.41W
07/24/2021  M60.00 MPH       Oakland            MI   ASOS

            MEASURED BY PTK ASOS.

&&

MV
Local storm report, Jul 24, 8:03 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
903 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     5 N NOVI                42.55N 83.48W
07/24/2021                   OAKLAND            MI   TRAINED SPOTTER

            REPORTS OF LARGE OAK TREES DOWN ON RESIDENTIAL HOMES.

&&

AM
Local storm report, Jul 24, 8:12 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
912 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       WHITE LAKE              42.65N 83.50W
07/24/2021  M1.70 INCH       OAKLAND            MI   OFFICIAL NWS OBS

            2 HOUR RAINFALL TOTAL. MEASURED AT NWS WHITE LAKE.

0800 PM     HEAVY RAIN       3 NW WHITE LAKE         42.69N 83.55W
07/24/2021  M1.92 INCH       OAKLAND            MI   TRAINED SPOTTER

            2 HOUR RAINFALL TOTAL

&&

AM
Local storm report, Jul 24, 8:18 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
918 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HEAVY RAIN       1 S LIVONIA             42.38N 83.37W
07/24/2021  M2.02 INCH       WAYNE              MI   TRAINED SPOTTER

            1 HOUR RAINFALL TOTAL

&&

AM
Local storm report, Jul 24, 8:20 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
920 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HEAVY RAIN       N TROY                  42.58N 83.14W
07/24/2021  M1.20 INCH       OAKLAND            MI   TRAINED SPOTTER

            1.5 HOUR RAINFALL TOTAL

&&

AM
Local storm report, Jul 24, 8:25 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
925 PM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HEAVY RAIN       2 WNW ST. CLAIR SHORES  42.51N 82.93W
07/24/2021  M1.06 INCH       MACOMB             MI   CO-OP OBSERVER

            1 HOUR RAINFALL TOTAL

&&

AM

The radar

The Detroit radar (KDTX), 60 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
July 24, 8:26 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 1.38 mi S of Grosse Pointe
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.360, -82.910

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975951.